[Tex/LaTex] Can’t make greek sign of question “;” shown right

font-encodingsgreekinput-encodings

I tried to make a greek text in Latex. But there is a small problem the sign of question ";" shows as upper dot.

\documentclass[twoside,a5paper,12pt]{book}
\usepackage[T1]{fontenc}
\usepackage[utf8x]{inputenc}
\usepackage[greek]{babel}
\usepackage{epigraph}
\usepackage[a5paper]{geometry}
\sloppy

\begin{document}

--- Καλά αν είναι έτσι! Αλλά θα λειτουργεί;
Τι θα κάνουμε, απλά θα καθίσουμε απ’ έξω,
θα βγάλουμε φωτογραφίες και αυτό ήτανε;
Δεν θα ανάψουμε ούτε ένα κεράκι;

\end{document}

Result

I tried \usepackage[iso-8859-7]{inputenc} and got more problem with encoding. After I tried \usepackage{ucs} but result was the same.
Could somebody help me?
Thank you in advance.

Best Answer

The “official” answer is “Use ? for the question mark”.

The reasons for having ; print the Greek semicolon (upper dot) are historical and due to how Greek had to be input, before UTF-8, via a transliteration map: the punctuation marks are Latin and the printed ones are their Greek counterparts.

If you have a recent and up-to-date TeX distribution (with babel version 3.9), you can define ; as a shorthand for the question mark:

\documentclass{book}
\usepackage[T1]{fontenc}
\usepackage[utf8]{inputenc}
\usepackage[greek]{babel}[2013/10/10]

\useshorthands{;}
\defineshorthand{;}{?}

\begin{document}

--- Καλά αν είναι έτσι! Αλλά θα λειτουργεί;
Τι θα κάνουμε, απλά θα καθίσουμε απ’ έξω,
θα βγάλουμε φωτογραφίες και αυτό ήτανε;
Δεν θα ανάψουμε ούτε ένα κεράκι;

\end{document}

Note that utf8 is preferable to utf8x with the newer TeX distributions.

enter image description here